Holiday Programming

Nov 23, 2015

Tune in as WCQS celebrates this festive time of year. From Thanksgiving through New Year's Day, Holiday Programming is our gift to you. We'll post highlights throughout the season, so be sure to check back often for updates.

Holiday programming is sponsored by: 

December 8, 7 pm
THE SCIENCE OF GRATITUDE

The Science of Gratitude is a documentary focusing on the latest information regarding the power (or lack of it) of being thankful. We hear research, expert opinion, and individual stories to illustrate how gratitude often has a large impact on overall happiness. The program covers gratitude in the workplace, in relationships, in health and in child rearing. It’s hosted by Academy Award winning actress, Susan Sarandon and produced by Peabody award winning BMPaudio in association with the Greater Good Science Center and the UC-Berkeley Graduate School of Journalism.

December 8, 8 pm
CHANUKAH IN STORY AND SONG

Narrated by Leonard Nimoy and sung by the acclaimed vocal sextet The Western Wind Vocal Ensemble, "Chanukah in Story and Song" is a unique holiday program ;presenting  25 eclectic selections, from the Ladino songs of the Spanish Jews and Yiddish melodies of Eastern Europe to modern Israeli tunes and the ensemble's original version of "I Have a Little Dreydle." The ensemble performs a cappella as well as with instrumental accompaniment. The narration, written by Rabbi Gerald Skolnik, sheds new light on the holiday's customs and rituals.

Rebroadcast airs Thursday, December 10th at 10 am

December 9, 7 pm
A MEXICAN BAROQUE CHRISTMAS WITH THE ROSE ENSEMBLE

Mexico in the 17th century was a time of great cultural and musical diversity. Those cross-currents produced church music that was infused with indigenous rhythms and dances. That colorful music is the centerpiece of this gorgeous and engaging Christmas special by the internationally-acclaimed Rose Ensemble. 

The program features over two centuries of festive Christmas dances and songs from the great cathedrals of Puebla and Mexico City.

December 10, 7 – 9:30 pm
JUDAS MACCABAEUS 
George Frederic Handel’s oratorio celebrating the victory of the Maccabees over the forces of Antiochus which is the origin of Hanukkah. Maurice Abravanel directs the Utah Symphony Orchestra & Chorus – 2 hours 30 minutes.

December 11, 11 am
WELCOME CHRISTMAS
The perennial Christmas favorite from VocalEssence, one of the world’s premiere choral groups, led by Philip Brunelle. Join host John Birge for an hour of traditional carols and new discoveries.

December 12, 3 pm
HANUKKAH LIGHTS 2015

A perennial NPR favorite, Hanukkah Lights features Hanukkah stories and memoirs written by Kathryn Blume, Leah Lax, Eric Kimmel, Isaac Bashevis Singer, and Jonathan Safran Foer as read by NPR's Susan Stamberg and Murray Horwitz.

December 13, 3 – 4 pm
SAINT NICOLAS
This work about the real life saint who would become Santa Claus is one of Benjamin Britten’s best known choral compositions. It is heard here in the classic 1955 recording under the direction of the composer – 1 hour.

December 13, 4 – 4:30 pm
A CHRISTMAS CANTATA
Composer Arthur Honegger’s final work tells how the World is transformed from darkness into light by the birth of Jesus. Ernest Ansermet directs the Orchestra and Chorus of the Suisse Romande – 30 minutes.

December 20, 3 – 5 pm
MESSIAH
Eugene Ormandy directs the Philadelphia Orchestra and soloists along with the Mormon Tabernacle Choir in this large scale, old school version of Handel’s Holiday staple – 2 hours.

December 24, 7 – 8 pm
AMAHL & THE NIGHT VISITORSThe 1952 Original Cast recording of Gian Carlo Menotti’s once popular Christmas opera as recorded under the supervision of the composer – 60 minutes.

December 24, 8 – 9:30 pm
THE NUTCRACKER
The classic 1958 recording of the original 1892 Tchaikovsky score featuring the Royal Philharmonic conducted by Artur Rodzinski – 90 minutes.

December 24, 9:30 – 10 pm
A CHILD’S CHRISTMAS IN WALES
Dylan Thomas reads his celebrated work in a recording made shortly before his death in 1953 – 30 minutes.

December 27, 3 – 4:30 pm
L’ENFACE DU CHRIST (The Childhood of Christ)
Hector Berlioz’s sacred oratorio about the Holy Family’s flight into Egypt to avoid Herod’s persecution. Charles Munch directs the Boston Symphony & the New England Conservatory Chorus – 90 minutes.

December 31, 7 – 8:30 pm
THE PLAY OF HEROD
Noah Greenberg and the NY Pro Musica’s legendary recording of this Medieval musical drama which was first staged in 1965 at The Cloisters in New York City – 90 minutes.